Maine, 2018

Heavy Snow in Maine, February 7 to 8, 2018

February 7 to 8, 2018 · NWS CAR · 10 events in 10 counties and zones

then exited across the Maritimes. then persisted into the early morning hours of the 8th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A fast moving intensifying low approached the region late on the 7th...crossed the Gulf of Maine overnight...then exited across the Maritimes. Snow developed through the afternoon of the 7th...then persisted into the early morning hours of the 8th. Warning criteria snow accumulations occurred through the evening of the 7th. Storm total snow accumulations generally ranged from 6 to 10 inches...with local totals up to around 12 inches across southeast Aroostook county. The snow transitioned to a wintry mix and rain along the Downeast coast and portions of interior Downeast Maine limiting snow accumulations there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 7, 12:05 PM EST, 55 minutes earlier.

Area forecast discussion, Feb 7, 12:05 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1205 PM EST Wed Feb 7 2018

.SYNOPSIS...
Low pressure will rapidly approach today and track through the
Gulf of Maine this evening. The low will continue east into the
Maritimes late tonight. High pressure will build in from the
west Thursday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update 12:00 PM: Have adjusted temperature and dew point based
on latest observations. No other changes.

A fast moving storm system approaching from the southwest
remains on track to bring a moderate to heavy snow to much of
the region today into tonight. Snow should spread into Downeast
areas around midday and quickly push up north reaching northern
areas early this afternoon. The snow will continue, heavy at
times, through this evening. Forecast guidance is in good
agreement on around 10 inches across much of the central part of
our region. There is some discrepancy in the models regarding
how far north the heavy snow comes. The NAM is forecasting
around 12 inches for the Caribou-Presque Isle area while the GFS
and ECMWF have 6 to 7 inches up here. Will compromise and go 9
inches this area. Along the coast a change to rain is expected
this evening with a bit of sleet or freezing rain possible just
inland from the coast. Snow will taper off around midnight.
Downeast areas should have partial clearing by dawn Thursday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Low pres will continue to pull away Thursday morning w/nw winds
taking hold and increasing to 10-20 mph during the day. This
will lead to some blowing snow especially across the northern
areas w/the newly fallen snow. Sunshine will return but daytime
temps will run a few degrees below normal. Clearing is expected
for Thursday night w/winds dropping off by late evening. This
will lead to overnight temps dropping below 0F across northern
and western areas w/single numbers for the rest of the CWA. The
exception to this will be the coast as temps are expected to be
in the lower teens.

Friday will see some increasing clouds in advance of a frontal
boundary that is forecast to slide across the region and weaken.
There appears to be enough moisture available along w/some mid
level forcing to allow for snow shower activity. The NAM and GFS
are similar in showing some potential for some snow squalls to
set up across northern areas. LLVL instability is there w/lapse
rates of > 8.0 c/km from 925-850 mbs and 0-6KM shear of 35 kts.
CAPE potential is progged to be around 50 joules or so. The
local Snow Squall Parameter supports this w/the best potential
across far northern Maine from about Caribou-Presque Isle
northward. There is the potential that a quick inch of snow
could accumulate in the heavier activity.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Things could be interesting for the upcoming weekend as a
series of disturbances affect the region.

Skies will clear for a time Friday evening w/temps falling off
sharply and then appear to level off as clouds move in as a
weak low pres system moves up from Ohio Valley. Temps could drop
to near zero or perhaps below 0F across the Crown and nw areas.
The rest of the region will see single number to lower teens.
That low pres system is supported by the GFS/ECMWF and their
ensemble mean to move across downeast areas w/snow developing.
There is some differences in placement of the QPF as the ECMWF
is further north bringing some measurable snow as far n as
northeastern and central Aroostook County. The GFS brings the
northern edge of the snow to the Bridgewater and Baxter State
Park areas. The GFS Ensemble Mean is further n however aligning
closer to the ECMWF. Decided to use a consensus apch and
brought the northern edge of the snow to the Caribou-Presque
Isle area which would include Ashland and Portage. Given that
the best support looks to be across the central and Downeast
region, brought pops up to 60%. Attm, we are not looking at a
big event. Some areas across the interior Downeast and Bangor
region could see 3-4 inches by Saturday evening. This system
will be quick and will be ending by early evening w/some partial
clearing overnight. That clearing will short lived as clouds
move back into the region overnight. This in turn will hold the
temps up some.

Now comes the interesting part. A low pres wave is forecast to
develop and lift ne across the Maine coast on Sunday. This
system has the potential to bring a significant snowfall to
northern areas while central and downeast areas could see snow
going to mixed precipitation as warmer gets pulled into the
region. The 00Z GFS shows this setup bringing temps well into
the 30s all the way into the Central Highlands. The 00Z ECMWF
has shifted more to a southern track and is colder keeping the
precip all snow as far s the Greenville area and mix for the
Bangor region. It does show the warmer making it onto the coast
w/snow going to rain. Given the uncertainty w/the temp profiles
and how n the warm air will make it, decided on a blend brought
the rain-snow line into the Bangor-Calais region w/temps hitting
the low to mid 30s. North of that line, all snow. This does not
look to be high end event but attm could require some sort of
headline. There is still plenty of time to assess this situation
w/the latest model guidance. Conditions are expected to improve
later Sunday into Monday as high pres builds in from the west.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Conditions will drop to IFR in snow around midday
Downeast and early this afternoon across the north. IFR and LIFR
conditions are expected through this evening in snow and low
clouds, with an improvement to MVFR Downeast late tonight and
possibly across the north toward early morning Thursday.

SHORT TERM: VFR Thursday into Friday w/the exception of the
northern areas on Friday as cigs/vsbys could drop briefly to
MVFR/IFR due to snow showers/squalls. VFR to return for Friday
night but a round of MVFR and IFR returns for Saturday
especially from KHUL down through KBGR and KBHB. The main wx
element will be snow which could be briefly heavy at times
lowering vsbys down to 1/4-1/2 mile.

&&

.MARINE...
NEAR TERM: A SCA will be issued for winds gusting up to 25 kt
this afternoon into Thursday morning. A few wind gusts over the
offshore waters off Eastport may reach 35 kt just ahead of the
low late this afternoon into early this evening.

SHORT TERM: SCA conditions expected early in the day on Thursday
and then conditions improve as high pres briefly builds into the
region. NW winds will drop off to 10 kts by the evening. Seas
however could stay up a while longer w/heights of 5-6 ft
especially over the outer zones. Conditions look like they will
remain below SCA thresholds w/winds of 10-15 kts and seas around
4 ft. There could be a brief spike in the seas Saturday night as
weak low pres passes by to the ne. This could bring seas up to
around 6 ft mainly over the outer zones for about 6 hr period.
The latest wave guidance does point to this potential. Attm,
decided to show 5-6 ft hitting the outer zones Saturday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 1 AM EST Thursday for MEZ002>006-
     010-011-015>017-031-032.
     Winter Weather Advisory until 1 AM EST Thursday for MEZ001-029-
     030.
MARINE...Small Craft Advisory until 1 PM EST Thursday for ANZ050>052.

&&

Near Term...Mignone
Hazardous weather outlook, Feb 7, 2:41 AM EST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
241 AM EST Wed Feb 7 2018

MEZ002>006-010-011-015>017-031-032-080745-
Northeast Aroostook-Northern Somerset-Northern Piscataquis-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
241 AM EST Wed Feb 7 2018

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST THURSDAY...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-029-030-080745-
Northwest Aroostook-Coastal Hancock-Coastal Washington-
241 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST THURSDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Far Northern Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-080745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
241 AM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Southeast Aroostook

When
February 7, 1:00 PM EST to February 8, 3:30 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Northern Somerset

When
February 7, 1:00 PM EST to February 8, 12:30 AM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Northern Piscataquis

When
February 7, 1:00 PM EST to February 8, 12:30 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Public
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Northern Penobscot

When
February 7, 1:00 PM EST to February 8, 12:30 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Central Piscataquis

When
February 7, 1:00 PM EST to February 8, 12:30 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches.

Heavy Snow, Southern Piscataquis

When
February 7, 1:00 PM EST to February 8, 12:30 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches.

Heavy Snow, Central Penobscot

When
February 7, 1:00 PM EST to February 8, 12:30 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Southern Penobscot

When
February 7, 1:00 PM EST to February 8, 12:30 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Northwest Aroostook

When
February 7, 2:00 PM EST to February 8, 12:30 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches.

Heavy Snow, Northeast Aroostook

When
February 7, 2:00 PM EST to February 8, 3:30 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738830, 738831, 738832, 738833, 738834, 738835, 738836, 738837, 738828, 738829.